Current Content
Volume 46 - Number 2
March/April 2020

Differentiation Syndrome in Patients with Acute Promyelocytic Leukemia: What Nurses Need to Know
Kristen M. Fidler

Differentiation syndrome (DS) is a life-threatening complication specific to patients with acute promyelocytic leukemia (APL) receiving all-trans retinoic acid (ATRA) or arsenic trioxide (ATO) during induction therapy. These agents have significantly improved complete remission rates and overall survival rates in pediatric patients. However, approximately one-quarter of patients receiving ATRA or ATO develop DS, which can lead to progressive cardiorespiratory distress and multiple organ failure. Early recognition and prompt initiation of systemic steroids have dramatically reduced the morbidity and mortality associated with this complication. The pediatric nurse is at the front line of patient care and plays a significant role in optimizing outcomes for these patients.